Tummy aches definitely occur with constipation, but they can also occur due to irritation from the steroid. Get him checked out no matter what because a tummy ache can be serious for our boys.
Chronic constipation is a typical issue from what I've read from other parents. My son has it a lot. We have him seeing a pediatric gastroenterologist twice a year, more if his constipation is bad. He takes one cap full of Miralax daily (he's 44 pounds/approx 20 kg). During an acute episode, he gets an x-ray called a KUB (no idea what it stands for). If pretty compacted, then we'll do a couple of things:
1. if upper tract compacted, then one cap full of Miralax every hour until his stools very very runny (usually 4-6 doses).
2. if lower or middle tract, then same Miralax dosing above, but add 1 or 2 enemas depending on how severe.
Once we do this clean out, then we'll get another x-ray to be sure the clean out worked or if we should do another round of this.
ALWAYS check with doctor, as our experience and dosing is specific to our son.
My son just saw Dr. Wong for the 1st time, and even though he's never complained of being uncomfortable she diagnosed him w/constipation via her questions to him. She confirmed it w/x-ray and recommended miralax. She said it is a symptom of the DMD, not that it is steroid related. We haven't tried the miralax yet-- how does it taste?